Michigan, 2008

Hail in Michigan, July 15, 2008

July 15, 2008 · NWS MQT · 1 event in 1 county or zone

A severe thunderstorm dropped large hail at Garden on the evening of the 15th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A severe thunderstorm dropped large hail at Garden on the evening of the 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 15, 3:45 PM EST, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 15, 3:45 PM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
445 PM EDT TUE JUL 15 2008

.SYNOPSIS...
UPPER LEVEL RIDGE ACROSS EASTERN UNITED STATES HAS MADE VERY LITTLE
PROGRESS DURING THE DAY. BROAD RIDGE PERSISTS ACROSS THE WESTERN
UNITED STATES...BRINGING NEARLY ZONAL FLOW TO THE AREA. SHORTWAVE
OVER MANITOBA WILL HELP TO TRIGGER SOME SHOWERS AND THUNDERSTORMS
ALONG UPPER MICHIGAN DURING THE NEXT FEW HOURS...ALONG WITH DOUBLE
LAKE BREEZES DEVELOPING ALONG THE LAKE SUPERIOR AND MICHIGAN
SHORELINES. ANOTHER SHORTWAVE OVER BRITISH COLUMBIA WILL RACE TO THE
EAST TONIGHT AND WEDNESDAY...REACHING THE AREA WEDNESDAY EVENING. AT
THE SURFACE...LOW PRESSURE REMAINS JUST WEST OF JAMES BAY. THE
ASSOCIATED COLD FRONT IS CURRENTLY WASHING OUT ACROSS THE CWA.

&&

.SHORT TERM (TONIGHT AND WEDNESDAY)...

WITH THE COLD FRONT HAVING COMPLETELY PUSHED THROUGH THE AREA BY
LATE EVENING...TRIGGERING MECHANISM FOR PRECIPITATION WILL HAVE ALSO
DISAPPEARED. 850MB FRONT WILL HAVE ALSO SLIPPED THROUGH THE
AREA...SO CONTINUED THE TREND OF BACKING OFF ON POPS FOR THE
OVERNIGHT TIME PERIOD. AT THIS POINT...ONLY HAVE SLIGHT CHANCE POPS
ALONG THE WISCONSIN BORDER AFTER MIDNIGHT. 850MB FRONT DOESNT BEGIN
A NORTHWARD TREND AGAIN UNTIL THE AFTERNOON HOURS...WHEN 850 WINDS
BACK FROM WESTERLY AROUND 12Z TO W-SW 18Z...ALTHOUGH THESE WINDS ARE
STILL RATHER LIGHT. DECIDED TO CUT BACK POPS A BIT FOR WEDNESDAY
MORNING...BUT STILL LIKE AFTERNOON DEPICTION OF HIGHER POPS MOVING
INTO THE AREA IN ASSOCIATION WITH THE FRONT. NAM WAS A BIT MORE
AGGRESSIVE WITH Q-VECTOR CONVERGENCE IN WESTERN UPPER MICHIGAN
DURING THE AFTERNOON HOURS...BUT FEEL AS IF THE MODEL IS SUFFERING
FROM A BIT OF CONVECTIVE FEEDBACK WITH 3-4 INCH QPF AMOUNTS.

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...

FRONTAL BOUNDARY LINGERS JUST SOUTH OF THE FCST WED NIGHT INTO THU.
MODELS INDICATE A COUPLE OF WEAK SHORTWAVES WILL RIDE ALONG THIS
BOUNDARY AND BRING CHCS FOR HEAVIER RAINFALL ESPECIALLY OVER THE SRN
PORTION OF THE CWA. MODELS INDICATE STRENGTHENING H85 FLOW
TRANSPORTING DEWPOINTS OF AROUND +15C ACROSS THE FRONT...AS LARGE
SCALE LIFT IS ALSO SUPPORTED BY UPR DIV IN RIGHT ENTRANCE REGION OF
JET STREAK THAT IS MOVING ACROSS ONTARIO. KEPT HIGHER CHC POPS GOING
FOR SRN SECTIONS OF THE FCST AREA CLOSER TO THE FRONTAL BOUNDARY
TAPERING TO SLIGHT CHC POPS ACROSS THE NORTH.

THU NIGHT/FRI...SHORTWAVE TROUGH PUSHES THROUGH UPR LAKES... HELPING
TO PUSH FRONTAL BOUNDARY SOUTH OF THE CWA. KEPT IN LOW CHC POPS FOR
THE FAR SOUTH IN CASE SOME CONVECTION BRUSHES THOSE AREAS. OTHERWISE
WENT DRY FOR MUCH OF THE CWA.

FRI NIGHT AND SAT...EXPECT DRY CONDITIONS TO CONTINUE AS RIDGING
HOLDS FIRM OVER THE AREA PER 00Z ECMWF AND 12Z GFS.

SAT NIGHT AND SUN...MODELS INDICATE ANOTHER SHORTWAVE APPROACHING
FROM THE WEST ALTHOUGH THEY HAVE DIFFERED CONSIDERABLY FROM RUN TO
RUN WITH TIMING AND FEATURES. GENERALLY FOLLOWED THE NCEP PREFERRED
BLEND OF 00Z ECMWF AND GFS ENSEMBLE MEAN FOR DETAILS AND THESE
MODELS INDICATE A WARM FRONT WILL LIFT NORTH TOWARD OUR CWA WITH
APPROACH OF SHORTWAVE FROM THE NORTHERN PLAINS. THUS...HAVE BROUGHT
IN A SLIGHT CHC OF SHRA/TSRA INTO THE WRN HALF SAT NIGHT AND SPREAD
SLIGHT CHC POPS ACROSS THE FCST AREA ON SUN.

FRONTAL BOUNDARY LINGERS NEAR THE SRN AND ERN PORTIONS OF THE CWA
SUN NIGHT INTO MON SO KEPT IN LOW CHC POPS FOR POSSIBLE CONVECTION
OVER THESE AREAS BUT OTHERWISE HAVE A DRY FCST ELSEWHERE.

LOOK FOR DRY CONDITIONS MON NIGHT INTO TUE AS ECMWF AND GFS ENSEMBLE
MEAN INDICATE FRONTAL BOUNDARY WILL PUSH WELL SOUTH WITH RIDGING
BUILDING ACROSS THE REGION IN ITS WAKE.

&&

.AVIATION (FOR THE 18Z TAF ISSUANCE)...

WEAK HIGH PRESSURE RIDGE OVER THE AREA FOR THE NEXT 24 HOURS SHOULD
RESULT IN VFR CONDITIONS. GUSTY WINDS AT KCMX SHOULD DIMINISH AFTER
SUNSET TONIGHT. WITH A LAKE BREEZE CONVERGENCE ZONE EXPECTED TO
FORM...THE POSSIBILITY OF A THUNDERSTORM CANT BE RULED OUT AT KSAW
THIS AFTERNOON OR EARLY THIS EVENING. HOWEVER...AT THIS POINT
ANTICIPATE THAT ANY CONVECTION WOULD REMAIN TO THE SOUTH AND EAST OF
THE SITE...AND THEREFORE DID NOT INCLUDE ANY PRECIPITATION OR
THUNDER IN THE TAF.

&&

.MARINE (FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)...

WINDS SHOULD REMAIN AT OR BELOW 20 KNOTS THROUGHOUT THE FORECAST.
SOME FOG DEVELOPED OVER THE CANADIAN SHORELINE OF LAKE SUPERIOR THIS
MORNING AS A RESULT OF LAST NIGHTS RAIN...AND SOME FOG DEVELOPED
JUST BEHIND A LAKE BREEZE ALONG THE SOUTHEASTERN PORTIONS OF LAKE
SUPERIOR. THIS FOG IS EXPECTED TO PERSIST THROUGH THE
AFTERNOON...AND PATCHY FOG IS EXPECTED ACROSS MUCH OF LAKE SUPERIOR
DURING THE OVERNIGHT HOURS.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS/SHORT TERM...TAG
LONG TERM...VOSS
AVIATION...TAG
MARINE...TAG
Hazardous weather outlook, Jul 15, 3:59 PM EST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
459 PM EDT TUE JUL 15 2008

MIZ001>007-009>014-084-085-161200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
459 PM EDT TUE JUL 15 2008 /359 PM CDT TUE JUL 15 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED OVER SOUTH CENTRAL UPPER
MICHIGAN TONIGHT. SMALL HAIL AND GUSTS TO 40 MPH ARE POSSIBLE WITH
ANY STORMS THAT FORM THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY AND AGAIN
SATURDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED.

LSZ162-240>251-263>267-161200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
459 PM EDT TUE JUL 15 2008 /359 PM CDT TUE JUL 15 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE OVER SOUTHERN SECTIONS OF LAKE SUPERIOR
WEDNESDAY INTO THURSDAY NIGHT. THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY
NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

LMZ221-248-250-161200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
459 PM EDT TUE JUL 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TONIGHT

EXPECT ISOLATED THUNDERSTORMS TONIGHT. SOME OF THE STORMS THIS
EVENING COULD PRODUCE SMALL HAIL AND WIND GUSTS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY AND AGAIN
SATURDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

VOSS

In the hours before

Special weather statement, Jul 15, 2:52 PM EST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
352 PM EDT TUE JUL 15 2008

MIZ013-014-152045-
DELTA-SOUTHERN SCHOOLCRAFT-
352 PM EDT TUE JUL 15 2008

...SIGNIFICANT WEATHER ALERT FOR DELTA AND SCHOOLCRAFT COUNTIES UNTIL
445 PM EDT...

AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF
STEUBEN TO 11 MILES SOUTHWEST OF STEUBEN...OR ALONG A LINE EXTENDING
FROM 13 MILES NORTH OF MANISTIQUE TO 21 MILES NORTHWEST OF
MANISTIQUE.  THESE STORMS WERE MOVING EAST AT 24 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  CHICAGO LAKE.
  MANISTIQUE.
  GULLIVER.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

TG
Special weather statement, Jul 15, 5:06 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
606 PM EDT TUE JUL 15 2008

MIZ013-014-152245-
DELTA-SOUTHERN SCHOOLCRAFT-
606 PM EDT TUE JUL 15 2008

...SIGNIFICANT WEATHER ALERT FOR DELTA AND SCHOOLCRAFT COUNTIES UNTIL
645 PM EDT...

AT 605 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES EAST OF
RAPID RIVER TO 8 MILES SOUTH OF ROCK...OR ALONG A LINE EXTENDING FROM
19 MILES NORTHEAST OF ESCANABA TO 15 MILES NORTH OF ESCANABA.  THESE
STORMS WERE MOVING EAST AT 45 MPH.

WINDS UP TO 40 MPH AND SMALL HAIL ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  MAPLEWOOD.
  FORD RIVER.
  CHICAGO LAKE.
  STONINGTON.
  COOKS.
  THOMPSON.

THESE THUNDERSTORMS COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

KC

The radar

The Marquette radar (KMQT), 114 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Delta

When
July 15, 5:49 PM EST to 5:54 PM EST
Where
Delta County, Garden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.780, -86.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127498.